Hashimotos? Need advice please

Here's my issue. I just got back results from being off of my NDT thyroid meds. I went off for 5 weeks. At first I felt like I actually had more energy and had less heart palps. New symptoms are ringing of ears and facial pain like a burning and hands and feet falling asleep all on left side but not sure it's from coming off the meds or my thyroid adjusting or just weird autoimmune stuff. My German dr had the nurse tell me to go back on the meds which seems a little scary starting at such a high dose after going off for this amount of time. Tesults after 5 weeks off of meds...TSH went up but I know the meds were suppressing it but T3 stayed about the same and t4 actually went up which I think is good? Don't see the dr for weeks so Im confused as what to do. TSH was -.14 and now it's 4.47 (.26-4.2) T3 went from 3.4 to 3.3 (2.0-4.4) T4 went from .82 to 1.11 (0.9-1.7) I My new dr wanted me to go off the NDT because based on my previous tests he doesn't think I have hashimotos.

Does this look like hashimotos or could my thyroid be trying to kick back into gear? Scared to start back on the NDT if it's not necessary but also want ringing of ears to stop. Seems like the FT3/4 values aren't ideal on or off the meds? Thanks

16 Replies

oldestnewest
  • Welcome to the forum, Bettyt76.

    TSH 4.47 after 5 weeks off NDT proves you are hypothyroid. It's fine to resume NDT at the dose you were previously taking, there's no need to build up to it gradually, that will simply prolong the time you remain hypothyroid.

    FT4 is often low when taking NDT because you are getting T3 direct. Most people are comfortable with FT3 in the top third of range and yours is just a littly shy of that.

    It is positive thyroid antibodies which determine whether your hypothyroidism is autoimmune ie Hashimoto's.

    _____________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical advice from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thanks for the response. I've never had antibodies but I do have chronic low iron, zinc, vitamin d. Would that also affect my thyroid?

  • Betty76,

    Optimising them will make you feel better and good vitamin D aids conversion of T4 to T3. Do you supplement?

  • I supplement with CLO, Whole vitamin C, Magnesium, Biotin, vitamin b complex, Taurine, ALA. I was advised against iron and vitamin d supplements by a naturopath. I'm thinking I should start a natural liquid iron? I have gut issues too so pills don't work as well.

  • Bettyt76,

    If you have low iron and low vitD you need to supplement iron and D3.

  • I guess so:/ I really think all of this is caused from leaky gut. All of my minerals are a mess. Either low or high. Been working on it for almost a year and seeing slight improvements. Thanks for the suggestions.

  • Hi

    I had an ultrasound recently and the dr said no hashimotos but that my thyroid was small. She suggested taking thyroxine 25mg to raise ft4? I don't understand why I would do that if my ft4 was raising on its own off of meds. Why would my tsh be the only thing that changed. Off of the ndt? Every dr I talk to just seems to wanto throw meds at me without giving me concrete answers. She said my thyroid could be small due to taking so much NDT for 5 years. Very confused. Thanks

  • Betty76,

    TSH rises because the pituitary gland detects FT4 and FT3 are dropping. Levothyroxine or NDT will replace low FT4 and FT3 and bring down TSH.

    Taking thyroid replacement, NDT, Levothyroxine or Liothyronine does NOT shrink the thyroid gland. The usual reason for a small thyroid gland is Hashimoto's. Did your GP test thyroid peroxidase and thyroglobulin antibodies to rule out Hashimoto's?

  • Yes-I have no antibodies, no goiters,no nodules etc. That's why my new dr was wanting me off the meds to retest but now I'm just more confused. So all I know for sure is I have a small thyroid and that my FT3/ft4 seems the same on and off of meds except for the increase in TSH after 6 weeks. Thoughts?

  • Betty76,

    You can be hypothyroid without having Hashimoto's. Rising TSH indicates primary hypothyroidism. If FT4 and FT3 haven't dropped yet it won't be long before they do. I would take the 25mcg Levothyroxine or resume taking NDT.

  • I had terrible TMJ, ear problems, face pain. I was on NDT. I know NDT doesn't suit all Hashi's people. I came off it and am back on T4 plus T3. Pain has greatly reduced to only having it once this month rather than ongoing agony.

  • I actually only started with those symptoms after stopping the meds. Thanks

  • Do you know if your b12 is ok? Low b12 can cause ringing in ears. I understand that it is connected w coming off your ndt, but as it is all related I wonder if you might want to keep an eye on that as well.

    Just fyi, your t4 shouldn't make a difference as you're taking ndt which has t3 in it. If t4 is low it only matters if you're taking levo. Some do feel better when t3 and t4 are in a good balance that works for you but don't be worried (or frightened into taking levo by a doctor) if you're taking ndt and your t4 is low as long as you feel ok.

  • Maybe I should increase my NDT by .5 grain to raise my FT3?

  • Are you gluten free, or if not have you considered trying it?

    All you low nutrients and leaky gut issues point to it being Hashimoto's- would be a good idea to get your antibodies tested. There are two sorts TPO Ab and TG Ab. (Thyroid peroxidase and thyroglobulin) Both need checking, if either, or both are high this means autoimmune thyroid - called Hashimoto's the most common cause in developed world of being hypo.

    Are you in UK?

    hypothyroidmom.com/92-of-ha...

    vitamindcouncil.org/tag/aut...

    chriskresser.com/the-gluten...

    naturalendocrinesolutions.c...

  • I've been tested for antibodies several times and never have any. B12 is low, zinc, iron, vitamin d. I went gluten free for 8 months and felt no different.

You may also like...